Acute Interstitial Nephritis
Acute interstitial nephritis is a kidney disorder. The kidneys are unable to filter waste and fluid properly because of inflammation.
|Anatomy of the Kidney
|Copyright © Nucleus Medical Media, Inc.
Acute interstitial nephritis can be caused by:
Certain medications, such as:
- Anti-ulcer drugs
- Nonsteroidal anti-inflammatory drugs (NSAIDs)
Infections, such as:
- Autoimmune disorders, such as
systemic lupus erythematosus
Factors that may increase your chance of acute interstitial nephritis include:
- Drug or medication use (adults)
- Infection (children)
Acute interstitial nephritis may cause:
- Decrease in urine output
- Blood in urine
- Side or loin pain
- Swelling of the body
- Nausea and vomiting
- Loss of appetite
- Aching joints
Your doctor will ask about your symptoms and medical history. A physical exam will be done. Tests may include:
- Blood Tests
- Urine tests
biopsy—may be done before certain medications are prescribed for treatment
Talk with your doctor about the best treatment plan for you. Treatment will depend on the cause. For example, if medications are causing acute interstitial nephritis, your doctor may stop the medication, reduce the dosage, or prescribe a different one.
Treatment options include the following:
Medications for acute interstitial nephritis may include:
- Antibiotics for bacterial infection
- Corticosteroids to reduce inflammation
Some people with interstitial nephritis need
. During dialysis, a machine does the work of your kidneys by removing waste from the blood.
To help reduce your chances of acute interstitial nephritis, your doctor may suggest you avoid certain medications, such as penicillin or NSAIDs.
National Institute of Diabetes and Digestive and Kidney Diseases
National Kidney Foundation
Kidney Foundation of Canada
Acute interstitial nephritis. DynaMed website. Available at:
Updated December 9, 2014. Accessed May 8, 2015.
Kodner CM, Kudrimoti A. Diagnosis and management of acute interstitial nephritis.
Am Fam Physician. 2003;67(12):2527-2534.
Plakoglannis R, Nogid A. Acute interstitial nephritis associated with coadministration of vancomycin and ceftriaxone: Case series and review of the literature.
Sierra F, Suzrez M, Rey M, Vela MF. Systematic review: Proton pump inhibitor-associated acute interstitial nephritis.
Aliment Pharmaco Ther. 2007:26:545-553.